×

Further properties of lattices of equational theories. (English) Zbl 0756.08006

\(\Sigma\) is an equational theory iff \(\Sigma\) is closed under deduction. \(L(\Sigma)\) stands for the lattice of all equational theories contained in \(\Sigma\). \(L(\Sigma)\) is algebraic, fails every nontrivial lattice- identity but satisfies the (restrictive) Zipper Condition, as shown by the author [Algebra Univers. 23, 61-69 (1986; Zbl 0604.08003)].
The present paper considers several even more restrictive conditions satisfied by every \(L(\Sigma)\), due to the author, Erné and Tardos. In the colorful nomenclature introduced by the author, he proves that Velcro \(\Rightarrow\) finitary Velcro \(\Rightarrow\) F88 \(\Rightarrow\) Erné- Tardos \(\Rightarrow\) Zipper — see the paper for the exact definitions. Erné and Tardos showed that the two last implications are not reversible. A central topic of this paper is the construction of two infinite lattices witnessing that also the two first implications cannot be reversed. The main tool used is that of colored graphs as introduced by Pudlák.
The other main result is that for algebraic lattices of finite length, all the conditions listed are equivalent, supporting the conjecture that among finite lattices, the Zipper Condition indeed characterizes those isomorphic to some lattice of equational theories.
Reviewer: J.Schmid (Bern)

MSC:

08B15 Lattices of varieties
08B05 Equational logic, Mal’tsev conditions
06B15 Representation theory of lattices
05C15 Coloring of graphs and hypergraphs
06B05 Structure theory of lattices

Citations:

Zbl 0604.08003
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Birkhoff, G.,Universal Algebra, inProc. First Canadian Math. Cong., Toronto Univ. Press, 1945, pp. 310-326.
[2] Burris, S.,On the structure of the lattice of equational classes of L(?), Alg. Univ.1 (1971), 39-45. · Zbl 0219.08001 · doi:10.1007/BF02944953
[3] Burris, S. andNelson, E.,Embedding the dual of ? m in the lattice of equational classes of commutative semigroups, Proc. Amer. Math. Soc.30 (1971), 37-39.
[4] Burris, S. andNelson, E.,Embedding the dual of ? m in the lattice of equational classes of semigroups, Alg. Univ.1 (1971), 248-254. · Zbl 0227.08006 · doi:10.1007/BF02944986
[5] Day, A. andFreese, R.,Characterizations of congruence modularity, I. Canadian J. Math32 (1980), 1140-1167. · doi:10.4153/CJM-1980-087-6
[6] Ern?, Marcel,Weak distributive laws and their role in lattices of congruences and equational theories, Alg. Univ.25 (1988), 290-321. · Zbl 0663.06005 · doi:10.1007/BF01229979
[7] Freese, R., Lampe, W. A. andTaylor, W.,Congruence lattices of algebras of fixed similarity type I, Pac. J. Math.82 (1979), 59-68. · Zbl 0394.06002
[8] Jezek, J.,Intervals in the lattice varieties, Alg. Univ.6 (1976), 147-158. · Zbl 0354.08007 · doi:10.1007/BF02485826
[9] Jezek, J.,The lattice of equational theories, Part I, Czech. Math. J.31 (1981), 127-152;Part II, Czech. Math. J.31 (1981), 573-603;Part III, Czech. Math. J.32 (1982), 129-164;Part IV: Equational Theories of Finite Algebras, Czech. Math. J.36, 331-341. · Zbl 0486.08009
[10] J?nsson, B.,Algebras whose congruence lattices are distributive, Math. Scand.21 (1967), 110-121. · Zbl 0167.28401
[11] Lampe, W. A.,A property of the lattice of equational theories, Alg. Univ.23 (1986), 61-69. · Zbl 0604.08003 · doi:10.1007/BF01190912
[12] Mal’cev, A. I.,Problems on the border line of algebra and logic (Russian), Proc. Int. Cong. of Math (Moscow 1966) (Moscow 1968, MIR), 217-231. [English translation in A. I.Mal’cev, the metamathematics of algebraic systems. Collected papers; 1936-1967, North-Holland Pub. Co., Amsterdam 1971, 460-473].
[13] McKenzie, R.,Definability in lattices of equational theories, Annals of Math. Logic3 (1971), 197-237. · Zbl 0328.02038 · doi:10.1016/0003-4843(71)90007-6
[14] McKenzie, R.,Finite forbidden lattices, Proc. Fourth Int. Conf. on Univ. Alg. and Lattice Theory, Puebla (1982); Lecture Notes in Math.1004 (1983), 176-205, Springer-Verlag, Berlin.
[15] McNulty, G.,Structural diversity in the lattice of equational theories, Alg. Univ.13 (1981), 271-292. · Zbl 0485.08007 · doi:10.1007/BF02483841
[16] Pigozzi, D.,The representation of certain abstract lattices as lattices of subvarieties, to appear.
[17] Pudl?k, Pavel,A new proof of the congruence lattice representation theorem, Alg. Unv.6 (1976), 269-275. · Zbl 0358.08005 · doi:10.1007/BF02485835
[18] Whitman, P.,Lattices, equivalence relations, and subgroups, Bull. Amer. Math. Soc.52 (1946), 57-522. · Zbl 0060.06505 · doi:10.1090/S0002-9904-1946-08602-4
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.